Heavy Rain, San Juan
- When
- August 5, 3:04 PM MST to 4:00 PM MST
- Where
- San Juan County, Monticello
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Minor flooding occurred in and around Monticello.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Minor flooding occurred in and around Monticello.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 12:16 PM MST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 116 PM MDT THU AUG 5 2004 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... AS A SURGE OF MONSOON RELATED SHOWERS AND MINOR VORT MAX MOVE NE THROUGH THE NORTHEAST PORTION OF THE CWA...A SECOND SURGE/VORT MAX IS MOVING TOWARD THE FOUR CORNERS FROM AZ. RUC AND MESOETA SHOW THIS SECOND SURGE TO SLIDE A BIT FURTHER TO THE SOUTH THIS EVEING THAN DID THIS MORNINGS PRECIPITATION AREA. THE PATCH OF CLEARING BETWEEN THE TWO SURGES IS ALLOWING ENOUGH SURFACE HEATING TO KICK OFF SCATTERED THUNDERSTORMS OVER THE LA SALS AND ABAJOS MTNS AND SW CO. HAVE INCREASED AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS FOR THE REST OF THIS AFTERNOON AND THIS EVENING. OVERNIGHT PRECIPITATION SHOULD ALLOW FOR COOLER MIN TEMPS AS SHOWN IN MODEL GUIDANCE AND CURRENT FORECAST. ON FRIDAY...HIGH PRESSURE CENTERED OVER NM WILL SHIFT WEST TO AZ... CAUSING THE FLOW ALOFT TO SHIFT FROM SW TO NW EVENTUALLY. THIS IS A MUCH DRIER PATH. CLEARER SKIES AND WARM ADVECTION WILL ALLOW MAX TEMPS TO RECOVER 5-10 DEGREES OVER TODAYS MAXES. ENOUGH MOISTURE WILL REMAIN FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAINLY OVER THE MOUNTAINS. .LONG TERM (SATURDAY THROUGH THURSDAY)... SATURDAY...THE CENTER OF THE HIGH SLIDES FARTHER WEST, NEAR THE AZ/NM/MEXICO BORDER. THIS WILL EFFECTIVELY SHUT OF MOISTURE TO THE SOUTHWEST, ALTHOUGH SOME RESIDUAL MOISTURE WILL BE IN PLACE. FLOW ALOFT BECOMES MORE WESTERLY, AND A FEW WAVES IN THE FLOW WILL ALLOW FOR SOME AFTERNOON, TERRAIN-DRIVEN CONVECTION (MAINLY SOUTH). LARGER LOW CENTER MONTANA/SASKATCHEWAN BORDER TOO FAR NORTH TO HAVE MUCH EFFECT ON CWA. TEMPERATURES CLOSE TO NORMAL. SUNDAY THROUGH THURSDAY...DRYING TREND CONTINUES THROUGHOUT THE PERIOD. HIGH PRESSURE REMAINS TO OUR SOUTHWEST, WHILE LOW PRESSURE CENTERS NEAR THE GREAT LAKES AND OFF THE PACIFIC NORTHWEST COAST INDUCE A LARGE RIDGE OVER THE WESTERN U.S. FLOW ALOFT WILL BECOME MORE NORTHWEST. ONLY ISOLATED (MAINLY DRY) DIURNAL MOUNTAIN THUNDERSTORMS ARE EXPECTED. DRY ELSEWHERE WITH TEMPERATURES SLIGHTLY ABOVE NORMAL. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. CJC/BA
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
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421017.